Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 193, NWS Hastings, NE

June 15, 2016Mitchell County, Osborne County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 15, 2016, 3:54 PM CDT for Mitchell County, Osborne County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2016, 3:54 PM CDT (20:54 UTC)
Expired
Jun 15, 2016, 4:45 PM CDT
In force
51 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Mitchell County, KS, Osborne County, KS

The radar

The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3099 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:56 PM CDT, 58 minutes earlier.

Area forecast discussion, Jun 15, 2:56 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
256 PM CDT WED JUN 15 2016

.SHORT TERM...(This evening through Thursday)
Issued at 256 PM CDT Wed Jun 15 2016

This afternoon/evening:
Temperatures this afternoon have reached into the 90s...and even
exceeding 100 in some spots in north central Kansas. A front can
be seen on radar and some CU have developed along it's weak
convergence in central Nebraska.  High resolution guidance
continues to indicate the chance for isolated thunderstorms late
this afternoon into the evening with peak heating. There is little
shear and no real forcing, but instability will be high and a few
storms could develop. Have increase the area for those small
chances into south central Nebraska.

The main concern however is temperatures on Thursday. Upper
ridging will continue to build in and amplify. With temperatures
already near 100 this afternoon in north central
Kansas, expecting temperatures to exceed 100 in north central
Kansas and approach 100 again in south central Nebraska,
including the Tri-cities. Heat indices will be between 100 and 105
during the afternoon. A heat advisory will be issued this
afternoon for Thursday afternoon for all of north central Kansas
and much of south central Nebraska.

.LONG TERM...(Friday through Wednesday)
Issued at 256 PM CDT Wed Jun 15 2016

Friday - Sunday:
The upper ridge axis will slide eastward some and energy will
move in from the west under the ridge and could impact the Central
Plains. Depending on how potent this disturbance ends up being
initially there could be a chance for showers Friday across
central and eastern Nebraska. Then again late Friday night into
Saturday morning showers and thunderstorms will be possible as a
more potent piece of energy moves in. Instability will be
plentiful and shear will be modest Friday night. Some
thunderstorms could be strong.

Highs will be consistently in the 90s and low 100s through
the weekend as the upper ridge axis continues to build in.

Monday - Wednesday:
A front approaches the region on Monday as a wave moves across the
Northern Plains. This front is expected to move through during the
day and evening Monday and there is a chance of precipitation
along the front Monday and Monday night.

The upper level pattern changes to zonal and eventually
northwesterly flow by Tuesday. The front and this break in pattern
will help cool temperatures a bit into the 80s and low 90s through
mid-week.

Thunderstorms will be possible Tuesday night into Wednesday as a
disturbance dives into the Great Lakes region. There are some
discrepancies on how this wave will evolve so stay tuned to later
forecasts.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday afternoon)
Issued at 1159 AM CDT Wed Jun 15 2016

VFR conditions are expected to prevail. Winds will be light and
southerly to southwesterly during the day becoming southeasterly
overnight and into Thursday. Skies will be mainly clear throughout
the forecast. Low level wind shear could impact KEAR towards
morning. There is also a chance for some scattered to isolated
thunderstorms with peak heating this afternoon/evening, but
confidence is low that it will impact a terminal. Thus if need be
the TAF will be amended.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, Jun 15, 3:27 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
327 PM CDT WED JUN 15 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
162030-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
327 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THIS AFTERNOON AND EVENING THERE WILL BE A CHANCE FOR ISOLATED
THUNDERSTORMS ACROSS MUCH OF THE AREA. SOME OF THESE STORMS, IF
THEY DEVELOP, COULD BE STRONG TO SEVERE. HAIL TO THE SIZE OF
QUARTERS AND WIND GUSTS TO 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE HEAT INDEX ON THURSDAY WILL BE BETWEEN 100 AND 105 DEGREES
FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND ALL OF NORTH CENTRAL
KANSAS. A HEAT ADVISORY HAS BEEN ISSUED FOR THURSDAY AFTERNOON AND
EVENING. TAKE PRECAUTIONS IF OUTDOOR ACTIVITY IS WARRANTED.

HEAT INDEX VALUES WILL BE ABOVE 100 EACH AFTERNOON FRIDAY THROUGH
SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY.
SOME OF THESE STORMS COULD BE STRONG OR SEVERE. THERE WILL AGAIN
BE CHANCES FOR THUNDERSTORMS ON MONDAY AND TUESDAY AS A FRONT
MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

BILLINGS WRIGHT

In the hours before

Special weather statement, Jun 15, 3:49 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
349 PM CDT WED JUN 15 2016

KSZ018-152130-
OSBORNE KS-
349 PM CDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OSBORNE COUNTY UNTIL 430
PM CDT...

AT 348 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES EAST OF NATOMA...OR 37 MILES SOUTHWEST OF BELOIT...MOVING
NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OSBORNE AND DOWNS.

LAT...LON 3926 9888 3953 9866 3954 9849 3913 9849
      3913 9877
TIME...MOT...LOC 2048Z 229DEG 10KT 3919 9872

BILLINGS WRIGHT

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:09 PM CDTHeat AdvisoryGIDAdams, Buffalo, Clay, Fillmore, Franklin, Greeley and 15 more29 hr
Jun 15, 6:01 PM CDTSpecial Weather StatementGIDWebster44 min
Jun 15, 6:55 PM CDTSpecial Weather StatementGIDAdams, Webster50 min
Jun 15, 3:49 PM CDTSpecial Weather StatementGIDOsborne41 min
Jun 15, 4:50 PM CDTSpecial Weather StatementGIDMitchell40 min
Jun 15, 4:55 PM CDTSpecial Weather StatementGIDOsborne50 min
Jun 15, 5:00 PM CDTSpecial Weather StatementGIDJewell45 min
Jun 15, 5:32 PM CDTSpecial Weather StatementGIDJewell28 min
Jun 15, 5:45 PM CDTSpecial Weather StatementGIDOsborne45 min
Jun 15, 5:52 PM CDTSpecial Weather StatementGIDJewell53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.